How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog Veterinary
Satisfied Customers: 16198
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

My 5 month old labradoodle was started on cefpodoxime rash

Customer Question

Hi my 5 month old labradoodle was started on cefpodoxime for a rash he has on his belly. He has been taking it for 3 days and now has developed a dry hacking cough I've never heard before. What could it be?
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. B. replied 1 year ago.
Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you with your wee one today.
Now I would first note that coughing is not a common adverse effect of this antibiotic. In fact, if we do have a dog that is sensitive to this medication, our most common signs we see are GI upset (appetite loss, vomiting, diarrhea).
That said, since dogs do tend to take tablets without drinking a glass of water to push them down as we do, it is possible that this medication has caused some mild throat irritation. Otherwise, we'd have to be a wee bit concerned that this may not be related to his current issues and that Bruce may have also picked up a kennel cough type infection (possibly from his vets) that is not responsive to the antibiotic being used for his skin. So, we do need to monitor this and tread with care.
With all this in mind, I would advise making sure that he is given his tablets either with his meal or in the middle (since we don't want to give it first thing and risk stomach upset too). Also to soothe his throat, you can give him a tablespoon of honey+glycerin cough syrup (without drugs in it) or even plain honey. Alternatively use Robitussin DM but you must take care not to use one with cold medication added to it. It will take some label reading, but do avoid any syrups with cold medications in (ie acetaminophen, paracetamol, ibuprofen or any human cold medications since many are toxic for dogs), you just want one to lubricate and soothe the throat. When using Robitussin DM, we tend to give 1 milligram per pound of their body weight every 8 hours. And all of these could help ease any mild irritation there.
Overall, this isn't a sign that we would readily expect from this antibiotic. Therefore, we'd want to err on the side of caution here. So, do use the above +/- soft foods to soothe his throat. But if he isn't settling, then to ring his vet as they may want to alter or add in a second antibiotic to tackle this as well.
I hope this information is helpful.
If you need any additional information, do not hesitate to ask!
All the best,
Dr. B.
-----------------------------------------------------------------------------------------------------------------
If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need as this is how I am credited for assisting you today. Thank you! : )